Statistics from Altmetric.com
A 27-year-old man was admitted to our department because of persistent symptoms of fever, dyspnoea, dry cough, elevated C reactive protein (CRP) (258 mg/L), leucocytosis (17×109/L), peripheral eosinophilia (29%) and elevated liver enzymes (alanine aminotransferase (ALT) 518.2 U/L; aspartate aminotransferase (AST) 192.4 U/L; total bilirubin 1.6 mg/dL direct bilirubin 0.7 mg/dL; alkaline phosphatase 115.9 U/L and gamma glutamyl transferase (GGT) 119,4 U/L). His medical history was unremarkable except for surgery that he underwent 3 weeks ago for his left radius and ulna fracture. Since the surgery, he has been taking paracetamol and sodium metamizole. Empirical antibiotic therapy was initiated.
Chest X-ray revealed small left and large right pleural effusion. CT was performed due to elevated D-dimer, and there were no signs of pulmonary embolism. Right pleural effusion was drained, the microbiological analysis of pleural fluid was negative. Abdominal CT showed hepatomegaly with inhomogeneous mottled liver parenchyma consistent with features of ‘nutmeg liver’. In addition, hepatic veins were not identified, and the intrahepatic portion of inferior vena cava was effaced (figure 1A,B). We performed extensive microbiological testing but could not identified bacterial, viral or parasitic infection. Serological tests for autoimmune, viral or chronic metabolic liver diseases were negative. We then performed a catheter venography of the hepatic veins and inferior vena cava.
What is your diagnosis ?
Venography (figure 2A,B) showed mildly effaced, but patent right and middle hepatic veins, with no signs of thrombosis. Inferior vena cava was patent and only minimally narrowed in the intrahepatic course. Bone marrow biopsy showed reactive changes with predominant eosinophils. Percutaneous liver biopsy (figure 3A,B) showed subacute hepatitis with eosinophilic infiltration with possible idiosyncratic reaction. We discontinued sodium metamizole and paracetamol, and observed the resolution of liver chemistries, CRP and eosinophilia.
Extensive workup failed to identify an alternate trigger for hypereosinophilia state, but with the investigations available, we believe that the presentation is secondary to the metamizole consumption as the patient was already exposed to paracetamol with no side effects. The hospitalisation of our patient was uneventful, and he was discharged home. In his last follow-up 1 month later, he was well with normal liver function tests and no peripheral eosinophilia. We believe that CT findings were a consequence of the liver infiltration with eosinophils that caused hepatic swelling which led to the effacement of the intrahepatic veins which was suspicious for Budd-Chiari syndrome (BCS). To our knowledge, this is the first case of medication-induced hepatic eosinophilic infiltration mimicking BCS.1 2
We would like to acknowledge Milenko Stankovič, MD, who performed venography.
Patient consent for publication Obtained.
Contributors AG designed the study; collected, analysed and interpreted the data; and wrote and reviewed the manuscript. RD interpreted the data; and provided the venography and CT photographs; and reviewed the manuscript. BR interpreted the data; and provided histological photographs; reviewed the manuscript. MR analysed and interpreted the data; and reviewed the manuscript. BŠ reviewed the manuscript.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.